Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 48, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 2014, 5:18 PM EDT for Lake County, Orange County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2014, 5:18 PM EDT (21:18 UTC)
- Expired
- Jun 20, 2014, 6:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Lake County, FL, Orange County, FL
The radar
The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
330 WUUS52 KMLB 202118 SVRMLB FLC069-095-202215- /O.NEW.KMLB.SV.W.0048.140620T2118Z-140620T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 518 PM EDT FRI JUN 20 2014 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEAST LAKE COUNTY IN FLORIDA SOUTHWESTERN ORANGE COUNTY IN FLORIDA * UNTIL 615 PM EDT. * AT 514 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS NEARLY STATIONARY LOCATED NEAR HORIZON WEST...OR NEAR BAY LAKE. * OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... MAGIC KINGDOM AND ANIMAL KINGDOM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. && LAT...LON 2852 8169 2852 8157 2835 8156 2834 8173 TIME...MOT...LOC 2117Z 010DEG 5KT 2844 8163 $$ SEDLOCK
2 follow-up statements
844 WWUS52 KMLB 202136 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 536 PM EDT FRI JUN 20 2014 FLC069-095-202215- /O.CON.KMLB.SV.W.0048.000000T0000Z-140620T2215Z/ ORANGE-LAKE- 536 PM EDT FRI JUN 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR SOUTH CENTRAL LAKE AND SOUTHWESTERN ORANGE COUNTIES... AT 529 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HORIZON WEST...OR 7 MILES SOUTHWEST OF WINTER GARDEN. MOVEMENT WAS NEARLY STATIONARY ON THIS CELL AND THIS STORM WAS ALSO PRODUCING FREQUENT LIGHTNING. THE STRONGEST AREA OF THIS SEVERE THUNDERSTORM IS BETWEEN HORIZON WEST AND LAKE LOUISA AND WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES FOR THE NEAR TERM. LAT...LON 2852 8169 2852 8157 2835 8156 2834 8173 TIME...MOT...LOC 2134Z 163DEG 7KT 2850 8166 $$ SEDLOCK
482 WWUS52 KMLB 202203 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 603 PM EDT FRI JUN 20 2014 FLC069-095-202212- /O.CAN.KMLB.SV.W.0048.000000T0000Z-140620T2215Z/ ORANGE-LAKE- 603 PM EDT FRI JUN 20 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEAST LAKE AND SOUTHWESTERN ORANGE COUNTIES IS CANCELLED... THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES AND SMALL HAIL WILL CONTINUE TO BE POSSIBLE. LAT...LON 2852 8169 2852 8157 2835 8156 2834 8173 TIME...MOT...LOC 2202Z 163DEG 7KT 2855 8168 $$ SEDLOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:44 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 20, 3:44 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 344 PM EDT FRI JUN 20 2014 .DISCUSSION... THE LATE MORNING (15Z) SOUNDING CONTINUED TO SHOW HIGH MOISTURE BELOW 600 MB WITH PRECIP WATER VALUES REMAINING AT 1.84"... IDENTICAL TO THE EARLY MORNING SOUNDING. BUT A LITTLE BIT OF SUPPRESSION AND A DELAYED SEA BREEZE KEPT CONVECTION FROM FIRING UNTIL ABOUT NOON ALLOWING SFC TEMPS TO REACH THE UPPER 80S. THE DRIER AIRMASS LOOKED LIKE IT STAYED JUST NORTH OF US DUE WEST OF THE SFC LOW OFFSHORE. THRU TONIGHT...CONVECTION WILL CONTINUE TO PRESS SOUTHWARD WITH EVENTUAL INTERSECTION WITH THE WEST COAST SEA BREEZE OVER THE INTERIOR AND SEPARATE BOUNDARY LIFTING NORTH FROM SOUTH FL. SO WILL MAINTAIN SCATTERED (40-50 PERCENT) POPS ACROSS THE SOUTH AND INTERIOR THE REMAINDER OF THE AFTN AND INTO EARLY EVE. ONLY ISOLD POPS (20 PERCENT) FOR VOLUSIA/NORTH BREVARD. THE PRIMARY THREAT WILL CONTINUE TO BE FREQUENT LIGHTNING STRIKES FOLLOWED BY VERY HEAVY RAIN. HAVE NOT SEEN A LOT OF WIND SO FAR...A FEW 34 KNOTTERS...LIKELY DUE TO THE UNIMPRESSIVE LAPSE RATES BETWEEN 700-500 MB. BUT COULD STILL SEE ONE OR TWO STORMS MAKE A RUN AT BEING SEVERE GIVEN THE STRONG HEATING THAT HAS OCCURRED AND BOUNDARY COLLISIONS TO COME. SAT-MON (PREVIOUS)...A RESIDUAL WEAK MID LEVEL TROUGH AND COL REGION EXTENDING FROM THE YUCATAN NEWD ACROSS FLORIDA WILL GRADUALLY FILL AS THE ATLC DLM RIDGE EXPANDS WWD AND LINKS UP WITH ITS GOMEX COUNTERPART. AS THIS OCCURS...BROAD H50 TROUGHING DEVELOPS FARTHER NORTH ACROSS THE SERN CONUS.THIS WILL KEEP THE RIDGE AXIS SUPPRESSED SOUTH/EAST OF THE STATE. THE SURFACE REFLECTION OF THE ATLC RIDGE WILL ALSO BUILD WWD INTO SOUTH FL...WITH A BROAD SURFACE TROUGH IN PLACE TO THE N. THIS WILL PLACE ECFL IN AN INCREASINGLY MOIST SW FLOW...WHICH FAVORS THE ERN SIDE OF THE PENINSULA FOR DIURNAL SHRA/TS. SCT DIURNAL POPS WILL BE IN PLACE EACH DAY WITH A SLOW INCREASE IN MEAN MOISTURE RESULTING IN NUMBERS INCREASING FROM 30 TO 50 BY EARLY NEXT WEEK. TEMPS WILL AVERAGE SLIGHTLY ABOVE NORMAL...MORESO ALONG THE EAST COAST DUE TO SLOWER ECSB DEVELOPMENT. TUE-THU (PREVIOUS)...GLOBAL MODELS DIFFER W/R/T BOTH THE SPEED WITH WHICH THE DLM RIDGE BUILDS BACK NWD...AND THE ORIENTATION/LOCATION OF THE RIDGE/HIGH CENTER AT H50. THE GFS IS SLOWER AND FARTHER EAST (ACROSS FL AND THE ADJCT ATLC) WHILE THE ECM IS FASTER BUT FARTHER WEST (INTO THE GOMEX). THIS RESULTS IN DIFFERING SURFACE FLOW REGIMES: THE GFS STRONGER SRLY FLOW ADVECTS DEEPER MOISTURE INTO THE REGION... WHILE THE ECM'S LIGHTER SW TO WRLY FLOW IS NIT QUITE AS MOIST. FOR NOW...DECIDED TO GET OUT THE BROAD BRUSH AND RUN WITH NEAR CLIMO (40 PCT) UNTIL THE LOCAL FLOW REGIME BECOMES A LITTLE CLEARER IN THE GUIDANCE. TEMPS SHOULD BE A LITTLE CLOSER TO CLIMO FROM MID TO LATE NEXT WEEK. && .AVIATION... SCATTERED TSRA FOR INLAND AND SOUTHERN TAF SITES THROUGH 00Z SO TEMPO GROUPS LOOK GOOD THERE. FOCUS FOR TSRA WILL BE SOUTH OF DAB/SFB AND TIX. WILL KEEP CONDS VFR OVERNIGHT PER LAMP/GFS GUIDANCE. LIGHT WESTERLY FLOW SATURDAY WILL TURN ONSHORE IN A SEA BREEZE AT COASTAL TERMINALS BY 18Z. && .MARINE... PRIMARY CONCERN THROUGH THIS EVENING WILL BE OFFSHORE MOVING CONVECTION SOUTH OF THE CAPE CONTAINING FREQUENT LIGHTNING STRIKES. SAT-TUE (PREVIOUS)...EXTENDED PERIOD OF FINE COATING CONDITIONS LOOKS TO CONTINUE THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK. WIND SPEEDS WILL INCREASE BY SUN-MON BUT WITH THE FLOW REMAINING OFFSHORE... SEAS WILL REMAIN IN THE 1-2FT RANGE NEAR SHORE AND 2-3FT WELL OFFSHORE. THE GFS/WNAWAVE SOLN WOULD SUGGEST WOULD SUGGEST 15-20KT AND UP TO 4FT OR SO OFFSHORE BY TUE...HOWEVER WITH THE ECM ADVERTISING MORE SURFACE RIDGING AND LIGHTER WIND SPEEDS...WILL CAP HGTS AT 3FT FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 92 74 93 / 20 30 20 40 MCO 73 94 74 94 / 20 30 20 40 MLB 73 92 73 93 / 20 30 20 30 VRB 72 91 73 92 / 40 30 20 30 LEE 74 95 76 94 / 20 30 20 40 SFB 74 95 76 94 / 20 30 20 40 ORL 75 94 76 94 / 20 30 20 40 FPR 71 89 72 91 / 40 30 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...KELLY LONG TERM....BRAGAW
Hazardous weather outlook, Jun 20, 12:04 PM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1204 PM EDT FRI JUN 20 2014 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-210415- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1204 PM EDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... DRIER AIR WILL WRAP AROUND AN AREA OF LOW PRESSURE EAST OF CAPE CANAVERAL AND WILL LIMIT LIGHTNING STORM POTENTIAL THIS AFTERNOON. NORTHWEST WINDS ALOFT WILL PREVENT THE SEA BREEZE FROM PUSHING MUCH FARTHER EAST THAN THE I-95 CORRIDOR. STORM MOTION WILL BE SOUTHEAST AROUND 15 MPH. THE PRIMARY WEATHER HAZARDS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH. .RIP CURRENT IMPACT... A 1 TO 2 FOOT LONG PERIOD SWELL WILL RESULT IN A LOW TO MODERATE RISK OF RIP CURRENTS AT THE BEACHES TODAY. THE RIP CURRENT RISK WILL BE AT ITS GREATEST FROM LATE AFTERNOON THROUGH SUNSET DUE TO TIDAL EFFECTS. .MARINE THUNDERSTORM GUST IMPACT... AFTERNOON THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE HIGHEST STORM POTENTIAL WILL BE OVER THE COASTAL COUNTIES THROUGH LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED AFTERNOON THUNDERSTORMS ARE FORECAST OVER THE AREA EACH AFTERNOON. STORMS WILL INCREASE IN NUMBER EARLY NEXT WEEK AFTER THE LOW PRESSURE AREA EAST OF THE CAPE LIFTS INTO THE CENTRAL ATLANTIC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BRAGAW
In the hours before
Special weather statement, Jun 20, 4:50 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
450 PM EDT FRI JUN 20 2014
FLZ059-202130-
ST. LUCIE-
450 PM EDT FRI JUN 20 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER ST. LUCIE COUNTY...
* UNTIL 530 PM EDT.
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 16 MILES NORTHWEST OF
TRADITION...MOVING SOUTHEAST AT 5 TO 10 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2726 8045 2737 8068 2740 8068 2756 8063
2756 8054 2747 8035
TIME...MOT...LOC 2049Z 289DEG 6KT 2748 8055
RLThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:50 PM EDT | Special Weather Statement | MLB | Saint Lucie | 40 min |
| Jun 20, 5:10 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Osceola | 80 min |
| Jun 20, 5:55 PM EDT | Special Weather Statement | MLB | Lake | 50 min |
| Jun 20, 6:13 PM EDT | Special Weather Statement | MLB | Lake | 47 min |
| Jun 20, 6:14 PM EDT | Areal Flood Advisory | MLB | Martin, Okeechobee, Saint Lucie | 91 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.